Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Midland/Odessa, TX

April 23, 2024Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 23, 2024, 3:32 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2024, 3:32 PM CDT (20:32 UTC)
Expired
Apr 23, 2024, 6:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGUS54 KMAF 232032
FFWMAF
TXC371-232345-
/O.NEW.KMAF.FF.W.0002.240423T2032Z-240423T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
332 PM CDT Tue Apr 23 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Pecos County in southwestern Texas...

* Until 645 PM CDT.

* At 332 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Pecos County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3043 10235 3044 10285 3074 10284 3074 10235

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
503 
WGUS74 KMAF 232128
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
428 PM CDT Tue Apr 23 2024

TXC371-232345-
/O.CON.KMAF.FF.W.0002.000000T0000Z-240423T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
428 PM CDT Tue Apr 23 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS 
EVENING FOR CENTRAL PECOS COUNTY...

At 428 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Pecos County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3043 10235 3044 10285 3074 10284 3074 10235

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:53 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 23, 2:53 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Tue Apr 23 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 224 PM CDT Tue Apr 23 2024

Temperatures are warming up quickly this afternoon with weak
ridging overhead and westerly winds at the surface. Along with
some afternoon heating, we are seeing some moisture convergence
near and east of Davis Mountains. As a result, a few storms have
developed near the Glass Mountains and Stockton Plateau early this
afternoon. One or two stronger storms could produce large hail
and damaging winds. Also starting to see some activity developing
near the dryline in the northern Permian Basin. As the dryline
pushes east this afternoon, a cold front will continue to push
south, approaching the northern Permian Basin early this evening.
Convection looks to develop ahead of this front, east of the
dryline, affecting the northern Permian Basin region through this
evening. A couple of these storms could be severe but best chances
for very large hail will be far northeastern areas. Thunderstorm
chances rapidly come to an end with the loss of daytime heating.

The warm temperatures continue Wednesday with highs generally in
the 80s and 90s once again. Temperatures around 100 are likely
along/near the Rio Grande in the Big Bend. Low thunderstorm
chances return Wednesday afternoon as the dryline sharpens near
the NM/TX state line. Upper ridging will remain in place tomorrow
so thunderstorm coverage looks to be isolated at best, if at all.
Highest chances (10-15 percent) are generally confined to the
northeastern Permian Basin where better moisture resides. IF we
see storms develop, one or two could become severe, potentially
producing large hail and/or damaging wind. Again, chances are very
low at this time.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 224 PM CDT Tue Apr 23 2024

A deep upper level trough arrives in the area on Thursday. Ahead
of the trough a dryline forms in the eastern Permian Basin that
will serve as the focus for thunderstorms. Behind the dryline will
be windy and dry with strong winds in the Guadalupe Mountains and
very windy conditions extending east into the adjacent plains.
Friday the trough lifts northeast then north into the northern
Great Plains preventing much of an eastward push to the dryline
and leaving it in the Permian Basin. The trough is quickly
replaced by a second that keeps the windy conditions going into
the weekend as well as the threat for storms forming along the
dryline.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Tue Apr 23 2024

No aviation concerns the next 24 hours, VFR conditions are expected
to prevail at all terminals. Southwesterly winds this afternoon will
return to the southeast overnight. Storms may develop near the FST
terminal this afternoon but think activity will remain to the south.
Will monitor and amend if needed. Otherwise, low clouds increase
early Wednesday morning but MAF looks to be right on the edge so
will not include mention in the TAF at this time.

&&

.FIRE WEATHER...
Issued at 224 PM CDT Tue Apr 23 2024

The fire weather threat remains low tomorrow before stronger winds
and very dry air create near critical to critical fire weather
conditions Thursday into the weekend. The main threat area will be
from southeastern New Mexico to the Big Bend where winds will be
strongest. These areas also did not receive much rain recently as
other areas to the east and have lower fuel moisture levels.
Overnight recovery will be good in the east, poor farther west.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  86  66  87 /   0  10  10  10
Carlsbad                 55  90  58  89 /   0   0   0   0
Dryden                   61  92  66  90 /   0   0   0  10
Fort Stockton            59  94  64  93 /   0  10   0  10
Guadalupe Pass           59  82  59  80 /   0   0   0   0
Hobbs                    52  88  60  88 /   0   0   0   0
Marfa                    51  88  52  86 /   0   0   0   0
Midland Intl Airport     59  89  66  89 /   0  10  10  10
Odessa                   60  89  66  89 /   0  10   0  10
Wink                     58  94  64  94 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...27
LONG TERM....10
AVIATION...27
Hazardous weather outlook, Apr 23, 2:17 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CDT Tue Apr 23 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
217 PM CDT Tue Apr 23 2024 /117 PM MDT Tue Apr 23 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe thunderstorms late this afternoon and
evening, mainly over the Western Low Rolling Plains and Stockton
Plateau. Any severe storms that do develop will be accompanied by
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low risk of severe thunderstorms Wednesday afternoon,
mainly from the Western Low Rolling Plains to the Stockton Plateau.
Any severe storms that do develop will be accompanied by large hail
and damaging winds.

There is a low risk of severe thunderstorms late Thursday afternoon
and evening, mainly over the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and
damaging winds.

High winds are possible Thursday afternoon through Sunday, mainly in
the Guadalupe and Delaware Mountains.

Near-critical to critical fire weather conditions are possible
Thursday through Sunday, mainly west of the Pecos.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 23, 2:27 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
227 PM CDT Tue Apr 23 2024

TXZ075-232015-
Pecos TX-
227 PM CDT Tue Apr 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTHWESTERN
TERRELL COUNTIES THROUGH 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Fort Stockton, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Pecos and
northwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 10232 3060 10234 3055 10234 3036 10240
      3060 10283 3080 10275 3067 10230
TIME...MOT...LOC 1927Z 303DEG 7KT 3065 10261

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Apr 23, 3:13 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
313 PM CDT Tue Apr 23 2024

TXZ075-082-232100-
Pecos TX-Terrell TX-
313 PM CDT Tue Apr 23 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS AND NORTH CENTRAL
TERRELL COUNTIES THROUGH 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Fort Stockton, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 10303 3074 10302 3074 10232 3040 10232
TIME...MOT...LOC 2012Z 284DEG 11KT 3060 10266

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Apr 23, 3:28 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Tue Apr 23 2024

TXZ046-232115-
Dawson TX-
328 PM CDT Tue Apr 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DAWSON COUNTY THROUGH
415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lamesa, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Sparenberg, Tenmile,
Key, and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3264 10210 3281 10204 3278 10170 3253 10169
      3253 10199
TIME...MOT...LOC 2028Z 291DEG 15KT 3271 10199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:27 PM CDTSpecial Weather StatementMAFPecos48 min
Apr 23, 3:13 PM CDTSpecial Weather StatementMAFPecos47 min
Apr 23, 3:28 PM CDTSpecial Weather StatementMAFDawson47 min
Apr 23, 4:03 PM CDTSpecial Weather StatementMAFPecos42 min
Apr 23, 5:06 PM CDTSpecial Weather StatementMAF24 min
Apr 23, 5:30 PM CDTSpecial Weather StatementMAF45 min
Apr 23, 6:04 PM CDTSpecial Weather StatementMAFScurry26 min
Apr 23, 6:15 PM CDTSevere Thunderstorm WarningMAFScurry18 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.